Poison control calls for overdoses of the cough medicine benzonate (sold under the brand name Tessalon) have spiked as prescriptions for the drug have increased, according to a new study by the US Food and Drug Administration (FDA).
Overdose rates are increasing in children under 5 who accidentally take the drug and in children 10 and older who intentionally abuse the cough medicine; the results were published in the December 2022 issue of paediatricspublished online on November 15.
“The key finding of our study is that drug safety considerations go beyond the safe and appropriate use of prescription drugs,” says lead author Dr. Ivone Kim, Chief Physician at the FDA. “Access to benzoate at home may pose a risk of accidental ingestion in young children. For older children and adolescents, access to benzoate can lead to misuse or abuse of these products, including use in attempted suicide,” says Dr. Kim.
Signs of a benzoate overdose can include restlessness, tremors, seizures, fainting, or heart attack, and possibly death, according to the FDA.
Pediatric prescriptions for benzonatates have increased significantly
Investigators used several available databases to examine trends in cough suppressant use. They found that pediatric benzonate prescriptions increased 62 percent from 2012 to 2019, an increase that may have been attributed to efforts to reduce inappropriate narcotics prescriptions.
Benzonate still accounted for only about 10 percent of pediatric antitussive prescriptions in 2019, while 90 percent was for dextromethorphan-containing drugs.
Dextromethorphan, commonly referred to as DXM, is a cough suppressant found in more than 120 over-the-counter cold medications and is typically found in extra-strength cough syrups, tablets, and gelcaps, according to the American Addiction Centers.
Since at least 2010, the FDA has warned that accidental ingestion of benzoate by children under the age of 10 can cause death.
Reports of children taking the cough medicine increased 159 percent over 8 years
The researchers found a total of 4,689 cases of benzoate overdose or abuse between 2010 and 2018, including 6 deaths. Reports to US poison control centers of children taking the drug rose 159 percent over the eight-year period, from 308 cases in 2010 to 799 in 2018, the study found.
Cases include very young children who were unintentionally exposed to the drug, as well as children as young as 10 years of age who intentionally abused it.
About 77 percent of exposures to benzonate reported to poison control were unintentional. Those exposures increased from 256 in 2010 to 581 in 2018, and most were in children under the age of 6, according to the study.
“The data suggest that access to benzonate poses a risk of inadvertent ingestion in young children, as oral exploration is a normal part of infant development and young children may be tempted to consume items resembling candy says Kim.
Cough suppressant for attempted suicide in children and adolescents
Deliberate exposure increased from 49 in 2010 to 210 in 2018, with just over half of abuse or abuse cases and nearly all alleged suicide attempts occurring in children ages 10 to 16, the authors said.
They determined that the exposures and deaths reported in the study are likely to be too low, and they failed to see how severe the benzonate overdose is compared to other cough medicines.
Expert tips on drug safety
It’s important for parents to discuss drug safety for any prescribed medications with their healthcare providers, says Kim. “Drug safety involves understanding the appropriate dosage, administration, reasons for prescribing, and learning about possible side effects of the drug,” she says.
All medications should have the safety cap on, they should be kept in their original packaging so there’s no confusion as to what they are, and they should be kept out of the reach of young children — especially toddlers — says Joanna Cohen, MD, one Associate Professor of Pediatrics at Johns Hopkins Medicine in Baltimore.
Parents should be aware of symptoms of benzoate toxicity (such as agitation, tremors, convulsions, or coma) and seek medical attention promptly, says Kim. “Parents and caregivers may also want to know how to properly dispose of unused medication at home,” she says.
Visit the FDA’s website for more information on the proper disposal of drugs.